Share this article

print logo


THE WOMAN thought she was going crazy. Hallucinations, severe insomnia and extreme restlessness that would not let her sit still for a minute sent her to a psychiatrist.

He recognized a toxic reaction to the medicine her family physician had prescribed for heartburn. Once she stopped taking the drug, she returned to normal.

A surprising number of medications can produce symptoms that mimic mental illness. Depression, anxiety, insomnia, panic and even hallucinations can be brought on by certain prescription or over-the-counter medications.

Prozac (fluoxetine) is one of the most controversial medicines in the pharmacy. It has been heralded as a breakthrough against psychological depression, and has undoubtedly saved many lives. But some people experience serious psychological side effects.

We received a letter from a nurse whose husband had been depressed for a year. Because his antidepressant had not been very effective, his doctor switched him to Prozac. This medication made him extremely anxious and restless. He had great difficulty sleeping and became even more depressed. She was alarmed when he started talking about suicide.

She writes: "Prozac almost cost my husband his life. I am a registered nurse with psychiatric nursing experience, and I worked closely with my husband and the psychiatrist. Suicide became a household word as my three children (16, 12 and 10 years old) tried to cope. I hate to think what might have happened."

Her alarm led her to persuade the doctor to change the prescription. Within a week, he was feeling less suicidal, and a new medication has helped him to overcome his depression.

This man was lucky his wife had the experience to recognize his reaction as a side effect of the medication. In some cases, such reactions appear so gradually that they don't seem to be associated with the medication.

We have heard from some people who suffered depression while on Inderal (propranolol) for their heart, and didn't realize that their black mood was caused by the drug until their doctors changed the prescription for some other reason. Others have experienced similar reactions from beta blocker eye drops prescribed for glaucoma.

Alarming reactions sometimes occur with apparently innocuous medicines. A reader using a Transderm Scop patch for motion sickness caused by deep sea fishing found that she became extremely tired and incoherent.

Sometimes stopping a medicine can cause a psychiatric reaction. One woman was prescribed Xanax (alprazolam) because of anxiety associated with heart surgery. When her cardiologist eventually told her to quit the medicine, she went through hell. Anxiety, panic attacks, insomnia, muscle twitching and disorientation were intolerable.

Suddenly stopping benzodiazepines such as Xanax, Halcion (triazolam) or Valium (diazepam) after long-term use can produce serious symptoms that may make a person question his sanity. To avoid difficulties, gradual withdrawal is advised.

There are no comments - be the first to comment